Alert archive / West Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 258, NWS Charleston, WV

August 13, 2025Cabell County, Lincoln County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 13, 2025, 8:04 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2025, 8:04 PM EDT (00:04 UTC)
Expired
Aug 13, 2025, 8:30 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cabell County, WV, Lincoln County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:46 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 13, 4:46 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
446 PM EDT Wed Aug 13 2025

.SYNOPSIS...
Showers and storms likely through tonight, then becoming more
diurnal and confined to the mountains into the weekend. Turning
hotter this weekend as high pressure builds.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 446 PM Wednesday...

Deviated from the blend of models to go with widespread likely
PoPs across a bulk of the area this afternoon, especially across
the northern half of the forecast area. Showers and thunderstorms
are scattered in nature this afternoon as a cold front pushes
through the area. CAMs show this activity persisting into the
evening with a final push of precipitation moving through
overnight.

As of 225 PM Wednesday...

Active weather is underway this afternoon amid a typical
summer-like pattern, with seasonable temperatures in the mid to
upper 80s, coupled with excess low level moisture and an
encroaching cold front. This set up will continue to encourage
scattered showers and storms throughout the afternoon and
evening, with some growing strong and tall enough with the
capability of producing gusty winds and small hail. Otherwise,
activity today will mainly be monitored for potential of heavy
downpours that could lead to localized water issues.

SPC Mesoanalysis shows current Precipitable Water values
ranging between 1.8 to 2 inches over the area, depicting above
normal conditions for this time of year. One hour FFG values
remain steady around 2 inches or more for the Middle Ohio Valley
and down into the southern coalfields, but a few spots of 1.75
inches are present for locations around northeast WV. Repetitive
showers and storms will also have to be considered with
activity today as precipitation will continuously stream through
the region out ahead of the cold front, analyzed to still be
back in northwest Ohio at the time of writing.

Precipitation gradually wanes after sunset this evening as the
front is anticipated to slide overhead. A plethora of low level
moisture left behind from today's activity, coupled with calming
winds along the frontal boundary will encourage a combination of
low stratus and river valley fog overnight into Thursday
morning. Skies will be slow to clear out on Thursday as a result
of the front loitering over the area, but should begin to see a
shift in shower and storm coverage and becoming confined along
the mountains where unstable conditions precede the boundary.

Temperatures could be tempered on Thursday by the presence of
the frontal boundary and lingering cloud coverage, but forecast
highs for both today and tomorrow afternoon advertise readings
in the upper 80s to low 90s across the lowlands and 70s along
the higher terrain. Overnight lows tumble down into the 50s and
60s tonight, with near zero dewpoint depressions also pointing
to a decent signature for river valley fog early Thursday
morning.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 225 PM Wednesday...

Shower and storm potential becomes geared toward diurnally
driven opportunities along the mountains for the end of the week
and into the start of the weekend as high pressure strengthens
off the coast of the Carolinas. The cold front at the forefront
of the near term period will slide further southward on Friday
and Saturday, with lowland areas becoming nestled beneath nearby
high pressure. Strengthening onshore flow will yield an uptick
in moisture over the next several days, encouraging the return
of hot and humid weather on Saturday and beyond into the long
term forecast period. All these fixtures will then result in a
repetitive forecast, advertising heat and humidity for our lower
elevations each afternoon with a splash of a few showers and
storms along our mountain zones.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 225 PM Wednesday...

Robust ridging aloft will encourage a hindrance to strong
disturbances from reaching the Ohio Valley through the course of
the extended period. However, moisture will continue to be
ushered up into the forecast area along southerly low level flow
and will work in tandem with diurnal heating to produce daily
thunderstorm opportunities, especially along our mountain zones
and eastward into the Mid-Atlantic. A few notable ripples of
mid-level energy could slither down along the ridge to
potentially yield additional showers or storms across the north-
central lowlands early next week with the help of a surface cold
front, but some uncertainty remains in regards to its location
and strength.

The heat wave beginning in the short term will continue to
thrive for the late weekend and into the start of next week.
Afternoon temperatures will soar into the low 90s each day
within the lowlands, which coupled with a plethora of low level
moisture will result in heat indices stretching into the low
100s for some starting on Sunday. Certainly something to be
mindful of in the event headlines for heat could be needed.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM Wednesday...

Scattered showers and thunderstorms draped through north-
central West Virginia this afternoon are underway as we await
the arrival of a cold front. Brief restrictions from heavy
downpours and gusty storms will remain mentioned across the
board through tonight as activity slowly slides to the south and
east. Storm potential wanes after sunset tonight as the frontal
boundary settles overhead.

With the close vicinity of the front, overnight fog potential
will flourish across the forecast area, especially for sites
that receive measurable precipitation today. IFR or worse
conditions rule the roost late tonight into early Thursday
morning in the midst of river valley fog and the presence of low
hanging stratus. Fog erodes after daybreak, which will give way
to an afternoon of more shower and storms possible along the
mountains as the front continues to hang about in the area.

Winds will be light and variable as the front slowly makes its
passage through the area during the valid TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Forecast adjustments and amendments may be
needed for showers and thunderstorms. Development of fog/stratus
late tonight/overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
CKB CONSISTENCY  M    M    M    M    M    H    H    L    H    L    L    M

AFTER 18Z THURSDAY...
IFR conditions are possible in afternoon thunderstorms
Thursday. IFR in early morning river valley fog possible into
the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...MEK/LTC
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MEK

In the hours before

Local storm report, Aug 13, 5:02 PM EDT, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
502 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Flash Flood      Elizabeth               39.06N 81.40W
08/13/2025                   Wirt               WV   Trained Spotter

            Flooded roads reported at Elizabeth.

&&

ROCHE
Local storm report, Aug 13, 5:05 PM EDT, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
505 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Flash Flood      2 S Parkersburg         39.23N 81.54W
08/13/2025                   Wood               WV   Trained Spotter

            Flooded roads reported at 19th avenue.

&&

ROCHE
Local storm report, Aug 13, 5:06 PM EDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
506 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Flash Flood      3 S Parkersburg         39.23N 81.54W
08/13/2025                   Wood               WV   Trained Spotter

            Flooded roads reported at 18th avenue.

&&

ROCHE
Local storm report, Aug 13, 5:47 PM EDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
547 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             3 NW Mineral Wells      39.21N 81.55W
08/13/2025  M1.00 Inch       Wood               WV   Broadcast Media

            Pictures provided.

&&

ROCHE
Local storm report, Aug 13, 6:51 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
651 PM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      8 SE Spencer            38.72N 81.25W
08/13/2025                   Roane              WV   Trained Spotter

            Clarkson Fork running high and out of its
            banks flooding Clover Road. Spotter also
            measured 4 inches of rain.

&&

ROCHE
Special weather statement, Aug 13, 8:00 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
800 PM EDT Wed Aug 13 2025

WVZ006-013-014-140045-
Lincoln WV-Cabell WV-Putnam WV-
800 PM EDT Wed Aug 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CABELL...SOUTHWESTERN
PUTNAM AND NORTHWESTERN LINCOLN COUNTIES THROUGH 845 PM EDT...

At 800 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ona, or 9 miles east of Proctorville, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamlin, Barboursville, Milton, Ona, Culloden, West Hamlin, Salt Rock,
Pea Ridge, Sweetland, and Myra.

This includes Interstate 64 in West Virginia between mile markers 16
and 26, and between mile markers 29 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 8237 3848 8228 3838 8192 3815 8208
TIME...MOT...LOC 0000Z 297DEG 14KT 3839 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:00 PM EDTSpecial Weather StatementRLXCabell, Lincoln45 min
Aug 13, 9:24 PM EDTFlash Flood WarningRLXCabell, Kanawha, Lincoln, Putnam5 hr
Aug 13, 10:00 PM EDTSpecial Weather StatementRLXBoone45 min
Aug 14, 12:01 AM EDTFlash Flood WarningRLXCabell, Lincoln, Wayne3 hr
Aug 13, 9:47 PM EDTSpecial Weather StatementRLXCarter43 min
Aug 14, 3:22 PM EDTSpecial Weather StatementRLXCarter38 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.